Do cholesterol-lowering statins cause side effects?

0

A leading medical journal has overstated the dangers of using statins. This has prompted the British Medical Journal to withdraw the statements it published last year when it stated that cholesterol-lowering drugs may cause side effects in 20% of patients. However, it has not retracted the full articles.

A leading researcher in statins states that the figure is actually 1% and called the claims made a massive error that may cause unnecessary deaths.

There are fears that the published articles may discourage patients from taking these life-saving medications.

The journal has placed blame on internal and external reviewers and their failure to notice the mistakes. It has pledged to implement an independent investigation to decide on whether a full retraction of the articles is necessary.

Professor Sir Rory Collins, from the Clinical Trials Research Unit in Oxford, said the articles overstated the risks by 20 times. He called for the BMJ to issue a full apology to the public and retract their articles.

He said the authors of the articles misrepresented the available evidence, even after the errors had been revealed to them. He stated that their misconduct should be dealt with appropriately and the papers, which are seriously flawed, should be retracted in the interest of public health.

He further stated that if people stopped or do not start taking their statins, they are at risk of strokes or heart attacks.

A BMJ article published in October by John Abramson and colleagues placed doubt on the decision for thousands at low risk of strokes and heart attacks to receive statins. It stated that there was no proof that the drugs could save lives in that particular risk group. They stated that a study had indicated that around 18 to 20% of users suffered side effects, such as kidney and liver problems. This information was repeated in a commentary made by a cardiologist in a BMJ. Both these authors have now withdrawn their statements.

The editor-in-chief at the journal, Dr Fiona Godlee, said that she intends withdrawing some of the statements that were in the articles. This is being done to appease patients who were overly concerned about the side effects. She added that the decision to retract the full article is being made by an independent panel.

The medical director at the British Heart Foundation, Professor Peter Weissberg, welcomed the move from the BMJ. He said that statins play an important role in the fight against heart disease and it is vital that trusted journals such as the BMJ do not publish information that could mislead the public. He said that patients should not stop taking their statins and should feel reassured by BMJs move.

However, a consultant cardiologist at Claremont Hospital in Sheffield, Professor Kevin Channer, has stated that he would not willingly take a statin, unless it was absolutely necessary. He said that whenever you take medication, you have to consider the risks along with the benefits. He said that the reduction of heart attack or stroke is reduced by around 30% by taking statins. Although this is a benefit, it is a very small one in real terms.

He said that his annual risk of a heart attack or stroke is very low at 1%. If he takes a statin it would decrease to 0.7% which is still extremely low. He stated that he has prescribed statins in his professional life, so is completely aware of the side effects which include debility, stomach upsets and muscle aches.

Image Credit: bark

Share.

About Author

Health News UK provides the latest health and medical industry news for the United Kingdom

Leave A Reply